Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 2, 2021, 12:00 PM CDT for Orleans Parish, Louisiana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2021, 12:00 PM CDT (17:00 UTC)
- Expired
- Aug 2, 2021, 12:30 PM CDT
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
County Orleans Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:02 PM CDT | TSTM WND GST 39 | 6 W East New Orleans, LA | KNEW REPORTED PEAK WIND GUST OF 34KTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2142 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WWUS84 KLIX 021700
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
1200 PM CDT Mon Aug 2 2021
LAZ061-063-064-070-077-078-021730-
Western Orleans-Upper St. Bernard-Eastern Orleans-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
1200 PM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 1200 PM CDT, a strong thunderstorm was located over Gretna, or
near Timberlane, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Orleans, Chalmette, Harvey, East New Orleans, Timberlane, Belle
Chasse, Marrero, Metairie, Gretna, Woodmere, Violet, Terrytown,
Meraux, Poydras, Arabi, Estelle and Lakefront Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 232 and 252.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2982 9008 2999 9013 3004 9005 3003 9003
3006 9003 3004 9002 3006 8997 3013 8989
3003 8984 3000 8985 2994 8984 2993 8981
2994 8978 2986 8974
TIME...MOT...LOC 1700Z 253DEG 14KT 2993 9003
$$
MSWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:28 AM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 2, 6:28 AM CDT, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 628 AM CDT Mon Aug 2 2021 .AVIATION (12Z TAF DISCUSSION)... Latest radar/observation trends indicate ongoing coastal convection across SE LA, nearby KHUM. Expect spotty SHRA/TSRA to continue to increase in coverage later this morning through the afternoon/evening hours. Main threats in any one storm today will be gusty, erratic downdraft winds in excess of 30 to 35 knots and torrential rainfall leading to reduced VIS/lower CIG's and periodic lower flight categories. Outside of this activity, flight categories will remain VFR with generally light surface winds. Expect this activity to diminish some after sunset, but may persist more isolated going through early Tuesday morning. KLG && .PREV DISCUSSION... /issued 338 AM CDT Mon Aug 2 2021/ SHORT TERM (Today through Wednesday Night)... We are starting off the new work week on the wet side after recent days of excessive heat (which seems like the only two options for us in the deep south!). Beginning with early this morning, previous Sunday evening convection has sent a southward surging outflow boundary across the area, eventually settling in across coastal SE LA. With this lingering boundary in place aiding in local surface convergence/lift in a region of ample nocturnal marine instability, combined with subtle, yet supportive upper- level divergence in place - expect spotty early morning convection to continue to increase in coverage along coastal SE LA and adjacent marine areas. Latest SPC Mesoanalysis depicts this remnant boundary/baroclinic zone generally following along the coast, with very good agreement in most CAM's/HREF members with the potential for more widespread convection through the morning hours. Can't rule out some severe marine cells with gusts >34kts, as well as isolated waterspouts as non-supercell tornado parameter values are pinging on this region due to greatest available surface vorticity. PoP's from the NBM hit this area hard due to such great agreement in the CAM's, with no adjustments necessary. This nearshore/marine convection will slowly dissipate typically does by mid/late morning with only lingering stratiform rain under a remnant anvil canopy, but will allow for daytime heating to support scattered showers/storms to develop late morning through the afternoon. Coverage is enhanced per recent short-range guidance, which makes plenty of sense looking at model soundings and forecast PW's for later today in the 2.1 to 2.3"+ range which, even for us this time of the year is excessive bringing these values above the 90% moving average according to SPC Sounding Climatology. Soundings illustrate a very moist- adiabatic, deep tropical thermal profile with "warm" low to mid- level temperatures (H5 in the -5.8 to -6.2C range). With almost no dry air to be found in the entire vertical profile, combined with unidirectional, weak westerly winds - not anticipating much, if any severe weather potential today. However, a typical gusty downdraft in any stronger storm could produce winds in excess of 25 to 35mph, with some stronger cells requiring SPS's threat depending. Beyond typical diurnal pop-up convection, focus will be on a slow moving, weak frontal boundary sagging south into our area from the north. HREF simulated reflectivity trends and 6hr QPF ensemble probability-matched mean guidance highlights the boundary corridor well later today, bringing 6hr ensemble probability of seeing >1" at 30% to 40%, with some isolated higher amounts generally along and north of I-10/12. Analyzing things a bit deeper with the latest 06Z HRRR for KMCB valid for early this afternoon shows light, yet somewhat progressive 0-6km mean storm motion of ~300/7-9kts thanks to the light unidirectional westerly winds aloft. What this says is that convection will drift east in the vicinity of weak boundary forcing along and nearby the front, but will be messy. This brings up a tricky situation, as there are pro's and con's to consider in reference to the degree of the flash flood threat. In this type of situation, weak frontal forcing and attendant upper-level dynamic PVA will be plenty of a local aid in storm development, but will likely be within "waves" of disorganized clusters riding east. It is possible that some local training could result in some areas of flash flooding, but should remain isolated enough to refrain from issuing a Flash Flood Watch as this time but will reassess the threat later this morning. What is left later this evening may be another southward surging outflow boundary with stratiform light rain persisting to just slightly beyond sunset. It'll be difficult for us to dry out completely overnight tonight and into Tuesday morning due to the same weak frontal boundary sagging south across the area, supporting just enough subtle lift for some shallow nocturnal showers, and another round of overnight convective blowup over coastal SE LA. Tuesday is a rinse-repeat but with the boundary somewhere stuck across our CWA, weakening and washing out with time losing any sharp wind direction change or notable surface pressure gradient. Drier air tries to build in the mid-levels, but the surface to low-levels remains largely moist-adiabatic supporting persistent 2"+ PW's which will lead to another messy blow up of convection expected in the morning through afternoon/early evening hours. Looking like much of the same risks as mentioned before, with little if any severe weather expected but will monitor for training convection in a mass of messy thunderstorms that could lead to isolated areas of flash flooding. The lingering subtle lift associated with what is left of the front will continue to support convection during the day on Wednesday, with the same corridor of enhanced 2 to 2.2" PW's parked in place regardless of "some" subtle drying building into far northern areas at H5 and above. With the lack of dynamic support and low-level convergence from what is left of the front, not anticipating as numerous shower/storm coverage with better chances along/south of I-10/12 within deeper tropospheric moisture. KLG LONG TERM (Thursday through Sunday)... The portion of the eastern U.S. mid/upper level trough over the southeast states early Thursday will continue deamplifying and lifting a bit north later Thursday into Friday. A secondary shortwave trough will move southeast from the central/southern Plains into the lower Mississippi Valley and central Gulf Coast region Thursday night through Friday night. The weak frontal boundary is likely to maintain integrity near the coast or just inland on Thursday before becoming diffuse by late Friday or Friday night. There remains uncertainty how much dry air and cooler nighttime temperatures will persist with the boundary with the margin of error in the frontal position. Overall, the operational model QPF and POP guidance and even some ensemble guidance like from the ECMWF continues to be drier than the NBM guidance during daytime periods Thursday and Friday. I am not sure why the NBM has remained fairly consistent downplaying the amount of dry air and cooling of low temperatures as opposed to the ECMWF and ECMWF ensemble models and numerous consecutive runs of the GFS that is pretty dry down to even New Orleans and southshore areas Thursday into Friday. Have lowered the NBM slightly for daytime PoP Thursday and Friday, otherwise stayed fairly close to that guidance through the extended periods. This keeps a PoP gradient from lower values northwest to higher values southeast during daytime hours Thursday, then higher rain chances return Friday through the weekend as the frontal boundary washes out. Lows Thursday night and Friday night should be near 70 to the lower 70s in most areas north and west of the tidal lakes before warming by Saturday and Sunday nights. Highs are expected to near to above normal- in the 90 to 95 range. 22/TD MARINE... Numerous showers and storms can be expected for the next several days going into the middle to portions of late week as a frontal boundary sags south across coastal areas and into the northern Gulf of Mexico. At this time, better storm coverage will be confined to the morning hours, with the main threats in any one stronger storm being wind gusts greater than 34 knots and isolated waterspouts. Otherwise, winds will be generally light out of the WSW, becoming breezy for outer Gulf water zones at around 10-12kts sustained and gusts around 15kts. However, waves will remain light at around 1ft for protected waters, to 2 to 3 feet for outer Gulf waters. Some locally enhanced seas will be likely in and around any stronger storms. The front mentioned before will slowly dissipate and try to press south later this week, with the return of typical scattered shower/storm chances into the upcoming weekend as winds and waves/seas remain light. KLG && .PRELIMINARY POINT TEMPS/POPS... MCB 88 72 87 69 / 90 70 70 10 BTR 91 74 88 71 / 90 70 80 20 ASD 91 75 88 72 / 90 80 90 40 MSY 93 79 90 78 / 90 80 90 40 GPT 91 75 87 72 / 90 80 90 50 PQL 91 74 86 72 / 90 80 90 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Aug 2, 11:06 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CDT Mon Aug 2 2021
LAZ060-061-077-021630-
Western Orleans-St. Charles-Upper Jefferson-
1106 AM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. CHARLES...WEST
CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...
At 1105 AM CDT, a strong thunderstorm was located over Ama, or near
Avondale, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Metairie, Marrero, Avondale, Jefferson, Harahan, Westwego, Elmwood,
Luling, Bridge City, River Ridge, Ama, Destrehan, Waggaman, St. Rose,
New Sarpy, Estelle, Boutte and New Orleans Armstrong Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 214 and 231.
Interstate 310 between mile markers 1 and 7.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2983 9037 3007 9039 3006 9037 3005 9026
3002 9018 3002 9012 2981 9011
TIME...MOT...LOC 1605Z 263DEG 24KT 2993 9030
MSWSpecial weather statement, Aug 2, 11:14 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1114 AM CDT Mon Aug 2 2021
LAZ049-050-072-021645-
Livingston-Ascension-Southern Tangipahoa-
1114 AM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ASCENSION...CENTRAL
LIVINGSTON AND SOUTHWESTERN TANGIPAHOA PARISHES...
At 1114 AM CDT, a strong thunderstorm was located over Whitehall, or
14 miles northeast of Gonzales, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Ponchatoula, Livingston, French Settlement, Albany, Port Vincent,
Springfield, Whitehall and Killian.
This includes the following Interstates...
Interstate 12 between mile markers 22 and 37.
Interstate 55 in Louisiana between mile markers 21 and 28.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3033 9098 3035 9095 3034 9090 3035 9090
3037 9092 3058 9061 3038 9038 3033 9046
3034 9049 3030 9054 3030 9056 3025 9058
3017 9071
TIME...MOT...LOC 1614Z 241DEG 12KT 3031 9071
MSWSpecial weather statement, Aug 2, 11:28 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1128 AM CDT Mon Aug 2 2021
LAZ060-061-063-077-021715-
Western Orleans-St. Charles-Upper Plaquemines-Upper Jefferson-
1128 AM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...
SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 1127 AM CDT, a strong thunderstorm was located over River Ridge,
or near Avondale, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Woodmere, Elmwood,
Terrytown, Bridge City, River Ridge, Ama, Estelle, Waggaman and St.
Rose.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 219 and 240.
Interstate 310 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2984 9028 3002 9033 3004 9022 3002 9018
3002 9011 3004 9006 3003 9003 3006 9003
2981 8999
TIME...MOT...LOC 1627Z 256DEG 16KT 2995 9023
MSWSpecial weather statement, Aug 2, 11:31 AM CDT, 29 minutes before
Special Weather Statement National Weather Service New Orleans LA 1131 AM CDT Mon Aug 2 2021 LAZ034>036-047-048-021715- East Feliciana-Pointe Coupee-West Baton Rouge-East Baton Rouge-West Feliciana- 1131 AM CDT Mon Aug 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST BATON ROUGE... SOUTHEASTERN WEST FELICIANA...SOUTHERN POINTE COUPEE...SOUTHWESTERN EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE PARISHES... At 1130 AM CDT, a strong thunderstorm was located over Morganza, or 8 miles east of Melville, moving southeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Zachary, New Roads, St. Francisville, Livonia, Fordoche, Morganza and Erwinville. This includes Interstate 10 in Louisiana between mile markers 144 and 145. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3084 9161 3072 9117 3042 9136 3070 9174 TIME...MOT...LOC 1630Z 307DEG 18KT 3073 9161 MSW
Special weather statement, Aug 2, 11:40 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1140 AM CDT Mon Aug 2 2021
LAZ050-072-075-021715-
Livingston-Northwest St. Tammany-Southern Tangipahoa-
1140 AM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY...
CENTRAL LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...
At 1139 AM CDT, a strong thunderstorm was located over Springfield,
or near Hammond, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hammond, Ponchatoula, Livingston, French Settlement, Albany,
Madisonville, Port Vincent, Springfield, Natalbany, Robert,
Whitehall, Killian and Tickfaw.
This includes the following Interstates...
Interstate 12 between mile markers 17 and 58.
Interstate 55 in Louisiana between mile markers 18 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3042 9093 3060 9066 3055 9015 3040 9016
3032 9043 3034 9049 3030 9056 3028 9058
3024 9070
TIME...MOT...LOC 1639Z 246DEG 21KT 3043 9052
MSWSpecial weather statement, Aug 2, 12:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1200 PM CDT Mon Aug 2 2021
LAZ061-063-064-070-077-078-021730-
Western Orleans-Upper St. Bernard-Eastern Orleans-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
1200 PM CDT Mon Aug 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...
At 1200 PM CDT, a strong thunderstorm was located over Gretna, or
near Timberlane, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Orleans, Chalmette, Harvey, East New Orleans, Timberlane, Belle
Chasse, Marrero, Metairie, Gretna, Woodmere, Violet, Terrytown,
Meraux, Poydras, Arabi, Estelle and Lakefront Airport.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 232 and 252.
Interstate 510 between mile markers 1 and 3.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2982 9008 2999 9013 3004 9005 3003 9003
3006 9003 3004 9002 3006 8997 3013 8989
3003 8984 3000 8985 2994 8984 2993 8981
2994 8978 2986 8974
TIME...MOT...LOC 1700Z 253DEG 14KT 2993 9003
MSWThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:00 AM CDT | Special Weather Statement | LIX | Plaquemines | 60 min |
| Aug 2, 10:38 AM CDT | Special Weather Statement | LIX | Saint John the Baptist | 37 min |
| Aug 2, 10:41 AM CDT | Special Marine Warning | LIX | 64 min | |
| Aug 2, 10:48 AM CDT | Special Weather Statement | LIX | Saint Charles | 27 min |
| Aug 2, 10:59 AM CDT | Special Marine Warning | LIX | 61 min | |
| Aug 2, 11:06 AM CDT | Special Weather Statement | LIX | Saint Charles | 24 min |
| Aug 2, 11:14 AM CDT | Special Weather Statement | LIX | Livingston | 31 min |
| Aug 2, 11:28 AM CDT | Special Weather Statement | LIX | Saint Charles | 47 min |
| Aug 2, 11:31 AM CDT | Special Weather Statement | LIX | Pointe Coupee | 44 min |
| Aug 2, 11:32 AM CDT | Special Marine Warning | LIX | 58 min | |
| Aug 2, 11:40 AM CDT | Special Weather Statement | LIX | Livingston | 35 min |
| Aug 2, 12:02 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 28 min |
| Aug 2, 12:05 PM CDT | Special Weather Statement | LIX | Saint Tammany | 25 min |
| Aug 2, 12:21 PM CDT | Special Weather Statement | LIX | Livingston | 54 min |
| Aug 2, 12:25 PM CDT | Special Marine Warning | LIX | 27 min | |
| Aug 2, 12:32 PM CDT | Special Weather Statement | LIX | Jefferson | 43 min |
| Aug 2, 12:36 PM CDT | Special Weather Statement | LIX | Ascension | 54 min |
| Aug 2, 1:49 PM CDT | Special Marine Warning | LIX | 56 min | |
| Aug 2, 12:29 PM CDT | Special Weather Statement | LIX | Hancock | 46 min |
| Aug 2, 1:02 PM CDT | Special Weather Statement | LIX | Hancock | 28 min |
| Aug 2, 1:25 PM CDT | Special Weather Statement | LIX | Hancock | 35 min |
| Aug 2, 1:50 PM CDT | Special Weather Statement | LIX | Harrison | 25 min |
| Aug 2, 2:11 PM CDT | Special Weather Statement | LIX | Jackson | 49 min |
| Aug 2, 2:16 PM CDT | Special Weather Statement | LIX | Amite | 44 min |
| Aug 2, 2:58 PM CDT | Special Weather Statement | LIX | Pike | 47 min |
| Aug 2, 3:40 PM CDT | Special Weather Statement | LIX | Pike | 50 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.